Alert archive / Illinois / Flash Flood Watches in 2020

Flash Flood Watch 3, NWS Lincoln, IL

May 14, 202010 counties in Illinois

NWS Lincoln, IL issued this flash flood watch at May 14, 2020, 11:55 AM CDT for 10 counties in Illinois. It took effect at May 14, 2020, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 14, 2020, 11:55 AM CDT (16:55 UTC)
In effect from
May 14, 2020, 4:00 PM CDT
Expired
May 15, 2020, 3:38 AM CDT
In force
12 hr
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Cass County, IL, Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 68 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

744 
WGUS63 KILX 141655
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lincoln IL
1155 AM CDT Thu May 14 2020

...Flash Flooding Possible Late This Afternoon and Tonight...

ILZ027>031-036-037-040-041-047-150500-
/O.NEW.KILX.FF.A.0003.200514T2100Z-200515T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Rushville, Havana, and Beardstown
1155 AM CDT Thu May 14 2020

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM CDT THIS AFTERNOON
THROUGH FRIDAY MORNING...

The National Weather Service in Lincoln has issued a

* Flash Flood Watch for portions of central Illinois and west 
  central Illinois, including the following areas, in central 
  Illinois, Marshall, Mason, Peoria, Stark, Tazewell, and 
  Woodford. In west central Illinois, Cass, Fulton, Knox, and 
  Schuyler. 

* From 4 PM CDT this afternoon through 7 AM CDT Friday morning

* Repetitive thunderstorms with heavy rain could produce 2 to 3
  inches of rain in a short period of time, resulting in localized
  flash flooding. Isolated rainfall amounts of 3 to 4 inches are 
  possible, especially northwest of the Illinois river. 

* Heavy rainfall could result in flooding of low lying or poor
  drainage areas, and ultimately dangerous flash flooding on
  smaller creeks and streams. Significant rises on larger streams
  and rivers will also be possible across the Illinois river
  valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation, 
especially in automobiles at night. You should monitor later 
forecasts and be prepared to take action should Flash Flood 
Warnings be issued.

&&

$$

07
2 follow-up statements
099 
WGUS63 KILX 150536
FFAILX

Flood Watch
National Weather Service Lincoln IL
1236 AM CDT Fri May 15 2020

...Flash Flooding Possible Late This Afternoon and Tonight...

ILZ027>031-036-037-040-041-047-151200-
/O.CON.KILX.FF.A.0003.000000T0000Z-200515T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Rushville, Havana, and Beardstown
1236 AM CDT Fri May 15 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of central Illinois and west central Illinois, 
  including the following areas, in central Illinois, Marshall, 
  Mason, Peoria, Stark, Tazewell, and Woodford. In west central 
  Illinois, Cass, Fulton, Knox, and Schuyler. 

* Until 7 AM CDT this morning

* Repetitive thunderstorms with heavy rain could produce 2 to 3
  inches of rain in a short period of time, resulting in localized
  flash flooding. Isolated rainfall amounts of 3 to 4 inches are
  possible, especially for counties along the Illinois River
  valley.

* Heavy rainfall could result in flooding of low lying or poor 
  drainage areas, and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible across the Illinois 
  river valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation,
especially in automobiles at night. You should monitor later
forecasts and be prepared to take action should Flash Flood
Warnings be issued.

&&

$$
884 
WGUS63 KILX 150838
FFAILX

Flood Watch
National Weather Service Lincoln IL
338 AM CDT Fri May 15 2020

ILZ027>031-036-037-040-041-047-150945-
/O.CAN.KILX.FF.A.0003.000000T0000Z-200515T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Rushville, Havana, and Beardstown
338 AM CDT Fri May 15 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Illinois and west
central Illinois has been cancelled. Heavy rainfall has ended and
the threat for flash flooding has diminished. Light rain 
continues this morning and some standing water may be possible.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at May 14, 10:54 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 14, 10:54 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
1054 AM CDT Thu May 14 2020

.SYNOPSIS...
Issued at 252 AM CDT Thu May 14 2020

A warm front surging north towards Wisconsin will usher in much
warmer and more humid air into central Illinois. Temperatures are
expected to top out in the mid to upper 70s this afternoon. A
couple rounds of showers and thunderstorms are possible through
the day. Some of these storms could be strong or severe, mainly
late this afternoon into tonight as a cold front arrives. The
front will stall and linger over the region through the weekend
bringing additional periodic chances for showers and
thunderstorms.

&&

.UPDATE...
Issued at 1050 AM CDT Thu May 14 2020

Updated forecast to increase chances of showers and thunderstorms
with a band of convection tracking east at 30 mph currently east
of the IL river and nw of I-70. This band of convection could
reach into southeast IL this afternoon as it becomes more
scattered. Otherwise still feel there will be a lull in convection
chances during this afternoon over central IL once this band of
convection exits east with isolated convection much of this
afternoon over central IL, with warm front just north of IL.

Increased instability from mid to late afternoon as temps reach
mid to upper 70s and dewpoints in the 60s (CAPES rising to
2200-3300 J/kg nw of I-70) to allow this convection to develop in
warm sector. SPC day1 outlook has slight risk of severe storms
north of I-70 from mid afternoon and into this evening, with 15%
risk of large hail and damaging winds and 5% risk of tornadoes.
The 0-6 km bulk shear values are 30-50 kts nw of I-70 early this
afternoon and then decreases to 20-30 kts late afternoon and
evening, highest over northern counties. WPC has slight risk of
excessive rainfall from I-72 north with moderate risk of excessive
rainfall nw of the IL river over Knox, Stark and Marshall
counties.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 252 AM CDT Thu May 14 2020

Early this morning, water vapor imagery reveals a compact closed
upper low digging across the northern Great Plains. At the
surface, a warm front is expected to surge north today and set up
over northern Illinois. A couple rounds of showers and
thunderstorms appear possible today. This morning, a few clusters
of storms are possible within the mid level WAA associated with
the surging warm front as it lifts across the state. These storms
will be supported by a modest 30-35kt LLJ feeding around 500 J/kg
MUCAPE rooted around 850mb. Expect this initial round of storms
to end by late morning or early afternoon with a relative lull in
precip through the afternoon. Meanwhile, cyclogenesis will occur
along the frontal boundary as it interacts with the aforementioned
upper low this afternoon and evening with new convection
developing along a trailing cold front across Iowa and Missouri
late this afternoon. Across central Illinois, in the warm sector,
temperatures are expected to warm into the mid to upper 70s with
dew points in the mid 60s. Steep H7-H5 lapse rates in excess of
8.0 C/km advecting over the area late this afternoon and evening
will contribute to moderately strong instability over the region.
NAM/RAP suggest MLCAPE values of 2500 to nearly 3000 J/kg while
the GFS is slightly more modest in the 2000-2500 range. This is
continent on recovery after initial round of storms and on dew
points rising above 65F (67-68F in some locales). In addition to
the strong instability, 30-35kt of deep layer shear will
overspread the area ahead of the upper level disturbance. The
shear/instability parameters are supportive of organized severe
convection. Storms developing along the cold front to our west and
northwest will congeal into a linear system and shift across
central Illinois late in the evening and overnight. There will be
initially a severe threat, particularly for winds, as the line of
storms moves into the Illinois River Valley, however, waning
diurnal instability overnight should temper the severe threat with
time as the line of storms moves southeast across the remainder
forecast area.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 252 AM CDT Thu May 14 2020

Friday through the weekend, frontal boundary is progged to stall
over central Illinois and will serve as the focus for additional
precip chances. On Friday, precipitation may be fairly minimal
over the area, in the wake of early morning convection pushing
south and southeast across the Ohio Valley and in the presence of
mid level height rises centered over the western Great Lakes
region and extending across central Illinois. Still, weak diurnal
instability is progged to develop and may support a few showers or
storms, especially in the vicinity of the front or any lingering
outflow boundaries. Another strong upper wave will move across the
northern Great Plains into the Upper Midwest over the weekend
with another surface low developing along the baroclinic zone.
Precip chances ramp up again in response to the developing low
Saturday into much of the day Sunday when a trailing cold front
sweeps across Illinois.

Next week, high pressure will build across the region and looks to
bring a prolonged period of drier weather, though some uncertainty
remains. Monday and Tuesday look rather benign with near to
slightly below normal temperatures. Meanwhile, an increasingly
amplified and blocky upper pattern will develop early next week
with a strong upper ridge building across the Great Plains. While
earlier model runs shifted this upper ridge east across the
Mississippi Valley bringing summer like heat to Illinois, more
recent runs show an upper low lee of the ridge that meanders over
the Ohio Valley and could result in more unsettled weather or at
least keep the heat at bay just to our west. There is considerable
spread in the guidance for high temps Wednesday and Thursday,
from lower/mid 60s to lower/mid 80s, and the current forecast has
trended lower but still leaning towards the warm side of the
solution envelope.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 646 AM CDT Thu May 14 2020

All sites will start the TAF period with IFR or LIFR, with PIA
VLIFR for a couple of hours this morning. Widely scattered showers
and storms will move across central IL this morning and some sites
could experience a thunderstorm, so have added a VCTS in each site
for 2-3 hrs. Then a larger area of showers will move across the
sites late this morning. After a break and a return to VFR
conditions for this afternoon, another round of storms will move
across the sites starting just before 00z with VCTS. Heaviest
storms will start just before midnight and continue overnight.
Winds will be south-southwesterly through the period with some
gusts of 20 kts or greater.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...07
SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Auten
Hazardous weather outlook, May 14, 6:04 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
604 AM CDT Thu May 14 2020

ILZ036-040-041-047-049-050-151100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
604 AM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered showers and thunderstorms are possible this morning.
However, a more widespread area of thunderstorms will move across
the area later this afternoon through tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas.

While Illinois River levels have been falling, renewed rises are
likely late this week. Other rivers are also likely to be
impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ027>031-037-038-042>046-048-051>057-061-151100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Knox-Logan-Macon-
Marshall-McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-Shelby-
Stark-Tazewell-Vermilion-Woodford-
604 AM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered showers and thunderstorms are possible this morning.
However, a more widespread area of thunderstorms will move across
the area later this afternoon through tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas, as
well as rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ062-063-066>068-071>073-151100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
604 AM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Occasional showers and storms are possible late this afternoon
through tonight. There is a marginal risk that some of the storms
could become severe with hail and gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 1.5 inches.
This amount of rain may cause ponding of water in flood prone
areas, as well as rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

Auten

Nearby

Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.